South Dakota, 2008

Hail in South Dakota, August 13, 2008

August 13, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail near Littleburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail near Littleburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 3:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT WED AUG 13 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEASTERN SASKATCHEWAN...WHILE HIGH PRESSURE REMAINS OVER THE
SOUTHERN PLAINS. UPPER LEVEL ANALYSIS PLACES LOW OVER SOUTHEAST
SASKATCHEWAN...WITH FLOW REMAINING NORTHWESTERLY OVER OUR AREA. A
VARIETY OF SHORT WAVES NOTED ON WATER VAPOR...WITH THE MOST VIGOROUS
ONE NOW SLIDING THROUGH EASTERN WYOMING INTO CENTRAL SOUTH DAKOTA.
SOME SHOWERS AND THUNDERSTORMS HAVE POPPED UP AS THIS WAVE
PROGRESSES THROUGH FROM NORTHEAST WYOMING INTO SOUTH CENTRAL CENTRAL
SOUTH DAKOTA. PRIMARY FOCUS ON TODAYS PACKAGE WAS ON PROGRESSION OF
AFOREMENTIONED LOW OVER THE NEXT FEW DAYS. WITH SOME PROBLEMS
OBTAINING MODEL DATA THIS AFTERNOON DUE TO NEW AWIPS BUILD...HAVE
NOT MADE TOO MANY LARGE CHANGES TO THE FORECAST.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...EXPECT CONVECTION
TO CONTINUE AS AFOREMENTIONED WAVE CONTINUES ITS PROGRESS. THE
GREATEST HAIL THREAT WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA WHERE
RUC PLACES THE GREATEST INSTABILITY. INTO NORTHEAST
WYOMING...DEWPOINTS HAVE DROPPED INTO THE 30S...SO GUSTY WIND NEAR
THE STORMS WOULD BE THE MAIN THREAT. UPPER LOW WHICH HAS BEEN VERY
SLOW MOVING WILL START ITS SOUTHERN DIVE LATER TONIGHT...WITH THE
CHANCES FOR PRECIP CONTINUING OVERNIGHT.

FOR THURSDAY...UPPER LOW WILL SLIDE SOUTH ALONG THE MONTANA/NORTH
DAKOTA BEFORE HEADING TOWARDS NORTHEAST WYOMING IN THE EVENING. THIS
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE
DAY...BECOMING MORE RAIN SHOWERS AT NIGHT. 18Z NAM DATA CONTINUES TO
BE CONSISTENT WITH PREVIOUS RUNS...WHICH WAS ALSO SEEMS TO AGREE
DECENTLY WITH THE GFS. THEREFORE...HAVE CONTINUED THE INCREASE IN
POPS.

FOR FRIDAY...UPPER LOW CONTINUES ITS SOUTHWARD PROGRESSION TOWARDS
COLORADO BEFORE SLOWING DOWN AND SLIDING INTO THE CENTRAL PLAINS.
SHOWER AND ISOLATED THUNDERSTORMS ACTIVITY WILL TAPER OFF FROM NORTH
TO SOUTH AS THE LOW PROGRESSES.

EXTENDED...MODELS IN GOOD AGREEMENT AS UPPER LEVEL CUTOFF LOW SLOWLY
MOVES ACROSS THE CENTRAL PLAINS THROUGH SATURDAY. GENERALLY...THE
BULK OF THE PRECIPITATION TO REMAIN SOUTH OF FORECAST AREA...HOWEVER
A FEW LINGERING SHOWERS ON THE NORTHERN EDGE OF THE LOW HAVE THE
POTENTIAL TO IMPACT PORTIONS OF THE SOUTHERN FORECAST AREA. THUS
WILL CONTINUE TO MENTION SLIGHT CHANCE POPS THERE. NORTHERN ZONES TO
SEE AT OR ABOVE NORMAL TEMPS WITH MOSTLY CLEAR SKIES. FURTHER SOUTH
CLOSER TO SEASONAL TEMPERATURES.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED THROUGH THURSDAY MORNING.
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT AS UPPER LOW IN
CANADA SINKS SOUTH. LOCALIZED MVFR CIGS/VSBYS WILL OCCUR WITH THE
STRONGEST STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 13, 3:54 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MDT WED AUG 13 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MDT (454 AM CDT) WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING...AND A CHANCE FOR STORMS
AFTER MIDNIGHT. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 13, 1:50 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             8 N HAMILL              43.71N 99.68W
08/13/2008  E0.88 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 13, 3:20 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             6 NNE WINNER            43.45N 99.81W
08/13/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 13, 3:42 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             7 ENE WINNER            43.41N 99.73W
08/13/2008  E1.25 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 13, 4:13 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             8 ESE COLOME            43.22N 99.57W
08/13/2008  E1.50 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP

The radar

The North Platte radar (KLNX), 121 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 13, 6:15 PM CST
Where
Todd County, 19 mi SSE of Mission
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.046, -100.526

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123833.